New York, 2022

Damaging Winds in New York, September 26, 2022

September 26, 2022 · NWS ALY · 4 events in 2 counties and zones

A line of strong to severe thunderstorms resulted in a few reports of downed trees in the counties of Washington and Rensselaer in eastern New York on September 26, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of strong to severe thunderstorms resulted in a few reports of downed trees in the counties of Washington and Rensselaer in eastern New York on September 26, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 26, 2:06 PM EST, 30 minutes earlier.

Area forecast discussion, Sep 26, 2:06 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
306 PM EDT Mon Sep 26 2022

.SYNOPSIS...
An upper level disturbance will track slowly east from the Great
Lakes across the area tonight through Wednsday, keeping our
weather pattern rather unsettled through the period. Scattered
showers can be expected through Wednesday, mainly during the
afternoon hours and especially north of I-90 and just downstream
from Lake Ontario over the western Adirondacks. Temperatures
will be near normal through the period, with highs in the 60s to
near 70 and lows in the 40s to lower 50s.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY/...
A deep mid-to-upper level trough will be tracking slowly east
from the Great Lakes toward the east coast through Wednesday,
keeping the weather somewhat unsettled. Late this afternoon, one
short wave can be seen rotating east-northeast around the
eastern flank of the trough across central and eastern NY,
accompanied by a broken line of showers with isolated thunder.
Instability is very limited with this system however winds aloft
will be increasing to near 50 kts with the approach of the upper
level trough and wind speed maxima, which could lead to some
localized strong, gusty winds with the passage of these showers,
especially at any locations where some organization of the
showers occur with small bowing segments.

The line will be east of our region by early this evening,
and partial clearing can be expected, especially from the
Captial District south and east where much of tonight will be
dry. Showers will persist close to the Great Lakes through
tonight as 850 mb temperatures around +5 C move over lake water
temperatures ranging from +15 to +20 C. These showers may
organize into a significant lake effect rain band east of Lake
Ontario extending to the western Adirondacks by late tonight,
with significant rainfall possible, especially near the Lake
Ontario shoreline. Low temperatures tonight will range from the
mid 40s to mid 50s with southwesterly winds ranging from 5 to 15
mph.

&&

.SHORT TERM /6 AM TUESDAY to 7 PM WEDNESDAY/...
Another short wave will rotate east around the upper trough
centered over the eastern Great Lakes on Tuesday, keeping clouds
and scattered showers in the forecast. A lake effect rain band
will likely be located east-northeast of Lake Ontario Tuesday
morning, extending eastward to the western Adirondacks. During
the day, increasing diurnal heating will act to break up the
band, with showers becoming more cellular during the day while
they spread to the east-southeast. A few scattered showers could
reach as far east as the Hudson Valley during the afternoon on
Tuesday, but most of the rain will be west of the valley and
north of I-90. Instability will be near to slightly less than
today and thunder chances will be limited. High temperatures
Tuesday will be mainly in the 60s, except near 70 in the mid
Hudson Valley and in the mid and upper 50s over higher terrain.

Showers will dissipate once again across most of the area with
sunset Tuesday night. The exception could once again be across
the area near to just downstream of Lake Ontario where a passing
short-wave trough may result in the lake effect rain band
organizing once again and focusing on the area north of I-90
over the west-southwestern Adirondacks. Much of the rest of the
area should be dry overnight Tuesday night. The upper trough
axis will remain near the east coast on Wednesday, with yet
another short wave likely passing through the trough during the
day. This will result in another round of showers mainly
Wednesday afternoon with the highest concentration of showers
located over higher terrain west of the Hudson Valley.
Temperatures on Wednesday will be near to slightly below normal
with morning lows in the 40s and highs in the 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Long term period looks to start off cool and dry thanks to high
pressure that will be overhead through the end of the week.
Temperatures moderate over the weekend with increased chances for
rain as the remnants of Ian may track near the region. More details
below...

Long term period begins Thursday morning with upper troughing
lifting off to the northeast and flow becoming zonal aloft. At the
surface, a large 1030+ mb surface high builds in from the Great
Lakes. Height rises aloft and the approaching area of high pressure
will promote subsidence so expecting dry conditions. With the core
of the cold air aloft Thursday morning, it will be a chilly start to
the day with temperatures in the 30s to 40s, although skies become
partly to mostly sunny which should allow afternoon highs to climb
into the 50s to low 60s.

Thursday night through Saturday...High pressure will be in control
of our weather for this portion of the long term. Dry weather and
partly to mostly clear skies can be expected during the day with
highs generally in the 60s outside of the high terrain Friday and
Saturday. At night, combination of clear skies, calm winds, and the
surface high overhead will lead to near ideal radiational cooling
conditions. Therefore, went several degrees below NBM guidance for
overnight lows both nights. Thursday night will be the cooler night,
with most areas dropping into the 30s and some below-freezing
readings possible in the normally colder locations. So, many
outlying areas may see some frost Thursday night. Friday night will
be a couple degrees warmer so frost may be more limited to the high
terrain areas. Patchy fog may also develop both nights.

Saturday night and Sunday...forecast confidence decreases as the
remnants of what is now Tropical Storm Ian move up the east coast.
Some sources of guidance suggest that the surface high will suppress
the moisture associated with these remnants to the south of our
area, resulting in continued dry conditions. This was the trend with
latest 00z guidance. However, some ensemble members still support
the surface high sliding to the east, there by allowing more
moisture to make it into our region. Did cut back PoPs slightly from
NBM to reflect latest trend, but did not want to get too cute this
far out. So, general idea is for slight chance PoPs overspreading
the region from south to north Saturday night with chance PoPs
introduced Sunday, mainly south of I-90 which is more or less in
line with the NBM. However, forecast confidence for this portion of
the long term remains low and will be highly dependent on what
happens with Ian. Please refer to forecasts and discussions issued
by the National Hurricane Center for more details regarding Ian at
nhc.noaa.gov.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Currently, VFR conditions prevail at all TAF sites with <= 10kt speeds
of southerly/southwesterly winds and 17kt gusts at KPOU.
KALB/KGFL/KPOU have broken ceilings around 6k feet while KPSF is
clearer with sct and few layers. Cloud cover at all terminals is
expected to increase and ceilings are expected to lower this
afternoon with the influence of incoming showers.

A strong mid/upper level disturbance is expected to create a
widespread chance of showers this afternoon as it nears the
region. The greatest threat for showers is expected to be
between 19-23z for all terminals, though KPOU could see an
isolated shower or two slightly ahead of the others around 18z.
TEMPOs have been added within each TAF to account for MVFR
conditions expected to come out of these showers. KALB and KGFL
are more likely to experience heavier showers than KPOU and
KPSF, but visibilities are not expected to reduce further than
MVFR. Skies will then begin to clear after 00z, returning to VFR
conditions for the remainder of the period.
Southwesterly/variable winds will persist overnight, likely not
exceeding 6kts.

Outlook...

Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...Main
AVIATION...Gant
Hazardous weather outlook, Sep 26, 3:01 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
401 AM EDT Mon Sep 26 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
401 AM EDT Mon Sep 26 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a chance for a brief thunderstorm this afternoon across much
of the area. Although thunderstorm will stay below severe levels,
small hail and gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 26, 1:59 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Albany NY
259 PM EDT Mon Sep 26 2022

NYZ051>054-261945-
Eastern Albany NY-Western Rensselaer NY-Eastern Rensselaer NY-
Western Albany NY-
259 PM EDT Mon Sep 26 2022

...A strong thunderstorm will impact portions of central Albany and
southwestern Rensselaer Counties through 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Feura Bush, or 7 miles southwest of Delmar, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Troy, East Greenbush, Watervliet, Rensselaer, Nassau, Delmar,
Menands, Westerlo, Ravena, Stephentown, Voorheesville,
Castleton-On-Hudson, West Sand Lake, Averill Park, Selkirk,
Wyantskill, Feura Bush, Wynantskill and North Greenbush.

This includes the following highways...
 Interstate 90 between exits 10 and 2.
 Interstate 87 between exits 21A and 23.
 Interstate 787 between exits 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 7404 4266 7408 4275 7345 4251 7339
TIME...MOT...LOC 1859Z 260DEG 24KT 4256 7396

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TAW
Special weather statement, Sep 26, 2:06 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
306 PM EDT Mon Sep 26 2022

NYZ041-049-050-053-054-084-261945-
Western Rensselaer NY-Eastern Schenectady NY-Eastern Rensselaer NY-
Southern Washington NY-Southern Saratoga NY-Northern Saratoga NY-
306 PM EDT Mon Sep 26 2022

...A strong thunderstorm will impact portions of northeastern
Schenectady, central Saratoga, southern Washington and northeastern
Rensselaer Counties through 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burnt Hills, or 7 miles northwest of Clifton Park, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton Park, Saratoga Springs, Scotia, Mechanicville, Hoosick Falls,
Salem, Ballston Spa, Cambridge, Greenwich, Round Lake, East
Glenville, Burnt Hills, Rock City Falls, Country Knolls, North
Ballston Spa, Alplaus, Kings, Gates, Wilton and Malta.

This includes Interstate 87 between exits 9 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4288 7329 4284 7399 4309 7404 4333 7331
      4332 7327
TIME...MOT...LOC 1906Z 267DEG 28KT 4294 7390

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Sep 26, 2:14 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Albany NY
314 PM EDT Mon Sep 26 2022

NYZ033-262000-
Hamilton NY-
314 PM EDT Mon Sep 26 2022

...A strong thunderstorm will impact portions of northeastern
Hamilton County through 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Durant Campground, or 8 miles northwest of Indian Lake, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blue Mountain Lake, Forked Lake Public Campground, Lake Durant
Campground, Eagle Nest, Catlin Lake and Deerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 7425 4392 7434 4382 7423 4382 7419
      4383 7416 4383 7414 4374 7443 4390 7455
      4403 7427
TIME...MOT...LOC 1914Z 242DEG 30KT 4386 7440

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Sep 26, 2:15 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Mon Sep 26 2022

NYZ059>061-064>066-262000-
Eastern Dutchess NY-Eastern Columbia NY-Eastern Greene NY-
Western Columbia NY-Western Dutchess NY-Eastern Ulster NY-
315 PM EDT Mon Sep 26 2022

...Strong thunderstorms will impact portions of northeastern Ulster,
northern Dutchess, Columbia and eastern Greene Counties through 400
PM EDT...

At 315 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Baltimore to near Catskill to near High
Falls. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingston, Hudson, Catskill, Saugerties, Rhinebeck, Chatham, Hurley,
Claverack, Livingston, Copake, New Baltimore, Coxsackie, Pine Plains,
New Lebanon, Clermont, Red Hook, Valatie, Athens, Austerlitz and
Ancram.

This includes Interstate 87 between exits 19 and 21B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4219 7400 4245 7389 4251 7335 4222 7346
      4182 7367 4178 7420
TIME...MOT...LOC 1915Z 256DEG 29KT 4244 7383 4221 7393 4187 7411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IAA
Special weather statement, Sep 26, 2:22 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
322 PM EDT Mon Sep 26 2022

NYZ042-043-083-084-261945-
Northern Washington NY-Southern Washington NY-Southeast Warren NY-
Northern Warren NY-
322 PM EDT Mon Sep 26 2022

...A strong thunderstorm will impact portions of eastern Warren and
northern Washington Counties through 345 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glens Falls, Warrensburg, Whitehall, Lake George Village, Hague,
Comstock, Bolton Landing, Glens Falls North, Huletts Landing, West
Glens Falls, Poultney Village, Putnam, Queensbury, Kingsbury, Mount
Hope, Bolton, Wright, Hampton, Lake George and Fort Ann.

This includes Interstate 87 between exits 19 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
      4357 7339 4362 7337 4363 7330 4361 7329
      4358 7330 4356 7326 4353 7324 4348 7325
      4330 7368 4352 7393 4381 7344 4381 7338
TIME...MOT...LOC 1922Z 242DEG 29KT 4348 7373

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Sep 26, 2:35 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
335 PM EDT Mon Sep 26 2022

MAZ001-NYZ060-061-065-066-262000-
Northern Berkshire MA-Eastern Dutchess NY-Eastern Columbia NY-
Western Columbia NY-Western Dutchess NY-
335 PM EDT Mon Sep 26 2022

...Strong thunderstorms will impact portions of central Berkshire,
northern Dutchess and Columbia Counties through 400 PM EDT...

At 334 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nassau to Red Hook. Movement was east at
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsfield, Hudson, Rhinebeck, Chatham, Claverack, Livingston,
Copake, Coxsackie, Pine Plains, New Lebanon, Clermont, Red Hook,
Valatie, Athens, Austerlitz, Ancram, Philmont, Kinderhook, Millerton
and Lorenz Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4205 7393 4217 7388 4220 7385 4223 7385
      4227 7379 4238 7380 4246 7376 4252 7324
      4241 7326 4243 7338 4209 7351 4205 7349
      4195 7349 4190 7396
TIME...MOT...LOC 1934Z 256DEG 39KT 4248 7368 4199 7388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MSE

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
September 26, 2:36 PM EST
Where
Washington County, 1.22 mi SE of Greenwich
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.090, -73.500

Trees were reported down.

Thunderstorm Wind, Rensselaer

When
September 26, 2:36 PM EST
Where
Rensselaer County, 0.51 mi E of Tomhannock
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.870, -73.540

A tree was reported down blocking traffic.

Thunderstorm Wind, Rensselaer

When
September 26, 2:54 PM EST
Where
Rensselaer County, 1.23 mi SE of Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
Local Official
Coordinates
42.860, -73.330

A tree was reported down on road.

Thunderstorm Wind, Washington

When
September 26, 3:00 PM EST
Where
Washington County, 0.51 mi E of White Creek
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.970, -73.290

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055966, 1055967, 1055968, 1055969.